What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 5:50 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 4, 5:50 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
650 PM CDT Wed Jul 4 2018
.SHORT TERM...(Tonight through Saturday)
Issued at 329 PM CDT Wed Jul 4 2018
Heat into the evening, and thunderstorms tonight and Thursday are
the primary forecast concerns.
Scattered convection fired earlier this morning in north central
Nebraska, then tracked across northeast Nebraska as weak mid level
impulse lifted through the region. Convection continued to fire
during the afternoon along a cold front extending from eastern South
Dakota into southwest Nebraska, aided by approach of another mid
level wave entering the Plains. Airmass ahead of cold front was
becoming increasingly unstable as surface dew points in the lower
and middle 70s were common, yielding SBCAPE values over 5000 J/kg.
And also heat indices near or above 105. Our far northern CWA where
clouds are extensive may not quite reach advisory level heat, but
any breaks in clouds could still heat things up.
Cold front is expected to only slowly drift southeast late today,
then make more of a push tonight as cold pool develops from uptick
in convection with approaching shortwave. Expect that uptick to
occur along frontal boundary through the afternoon, and reach
northeast Nebraska by early evening. Expected MLCAPE approaching
4000 J/kg and bulk shear of 35kt suggests some supercell structures
are likely initially, with potential for damaging wind gusts and
possibly large hail, however warm temperatures aloft will limit hail
somewhat. Also, an isolated tornado appears possible given low level
shear profiles along front and where locally enhanced flow
materializes.
Front should surge southeast during the evening ahead of developing
cold pool, and could reach I-80 before midnight, with a continued
risk of damaging winds. Convection should wane after midnight as
atmosphere stabilizes and shortwave lifts northeast.
Frontal boundary will likely become active again Thursday afternoon,
with expected position over our southern CWA, though that is in
question due to progression of overnight convection. However models
are consistent in developing storms along elevated boundary north of
cold front as well, thus much of our southern CWA will have at least
a chance of storms through the afternoon and early evening. The GFS
is most robust in showing over 3000 J/kg elevated CAPE along this
boundary, stretching west to east just south of Omaha. If this
materializes, there would be some severe risk Thursday afternoon.
If convection does fire then, activity will slowly sink south during
the evening, leaving most of the CWA dry for Friday into Saturday.
By that time, surface high pressure behind frontal system will be
sliding east while mid level high pressure builds overhead. A
tendency toward warmer temperatures from mid level ridging will be
tempered somewhat by easterly low level wind component.
.LONG TERM...(Saturday night through Wednesday)
Issued at 329 PM CDT Wed Jul 4 2018
The longer term forecast will be dominated by mid level ridge
covering most of the CONUS save for the Pacific Northwest. Warm and
humid conditions should result as surface flow remains generally
from the south and any convection rides westerlies well north of our
area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 647 PM CDT Wed Jul 4 2018
VFR conditions are forecast outside of thunderstorms. Storms in
northeast Nebraska at 23Z are expected to develop southeast as a
cold front pushes into the region. Storms are likely at KOFK by
02Z, then KOMA and KLNK between 04Z and 05Z. Gusty winds will
accompany storms, and could gust over 40kt from the north. Expect
about 3 hours of potential thunder and MVFR conditions.
Thunderstorms should diminish before 12Z all areas.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DerganHazardous weather outlook, Jul 4, 3:21 PM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
421 PM CDT Wed Jul 4 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
421 PM CDT Wed Jul 4 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Thursday
A Heat Advisory continues into the evening as the combination of
temperatures in the 90s and high humidity will make it feel more
like 105.
There is a risk for severe thunderstorms tonight in areas along
and north of Interstate 80. Damaging winds will be the primary
hazard, but large hail and an isolated tornado will be possible
through mid evening in northeast Nebraska where storms fire first.
A cold front just to the north of northeast Nebraska will be the
focus for storm development. That front will begin moving south
this evening, and could trigger storms along it through the late
evening as it approaches I-80.
Flooding will continue along the Missouri River mainly downstream
from Omaha. Minor flooding is occurring along Lincoln Creek in
Seward county, and should drop below flood stage by Thursday.
.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday
Thunderstorms will be possible Thursday and Thursday night.
Flooding will continue along the Missouri River mainly downstream
from Omaha into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed through Thursday.
In the hours before
Local storm report, Jul 4, 8:19 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
919 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 3 SSE INGLEWOOD 41.38N 96.47W
07/04/2018 M60 MPH SAUNDERS NE AMATEUR RADIO
&&Local storm report, Jul 4, 8:20 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
920 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST CEDAR BLUFFS 41.40N 96.61W
07/04/2018 M50 MPH SAUNDERS NE FIRE DEPT/RESCUE
&&Special weather statement, Jul 4, 8:23 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
923 PM CDT WED JUL 4 2018
IAZ055-056-069-079-NEZ051>053-066>068-050300-
Pottawattamie IA-Mills IA-Shelby IA-Harrison IA-Saunders NE-Cass NE-
Sarpy NE-Otoe NE-Lancaster NE-Douglas NE-
923 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...
POTTAWATTAMIE...SOUTHEASTERN HARRISON...SOUTHWESTERN SHELBY...
SARPY...NORTHEASTERN LANCASTER...NORTHWESTERN OTOE...EASTERN
DOUGLAS...SOUTHEASTERN SAUNDERS AND NORTHWESTERN CASS COUNTIES UNTIL
1000 PM CDT...
At 922 PM CDT, Doppler radar was tracking outflow winds pushing out
ahead of a line of strong thunderstorms. Movement was southeast at
25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Omaha, northeastern Lincoln, Council Bluffs, Bellevue, Papillion, La
Vista, Ralston, Gretna, Waverly, Ashland, Springfield, Oakland,
Avoca, Louisville, Treynor, Underwood, Walnut, Shelby, Elmwood and
Minden.
LAT...LON 4070 9650 4092 9675 4166 9550 4147 9515
4143 9516
TIME...MOT...LOC 0222Z 289DEG 18KT 4159 9572 4095 9660
MILLERLocal storm report, Jul 4, 8:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND GST 4 SSW INGLEWOOD 41.36N 96.52W
07/04/2018 E60 MPH SAUNDERS NE TRAINED SPOTTER
ESTIMATED 60 MPH WINDS WITH SMALL TWIGS OFF
TREES.
&&Local storm report, Jul 4, 8:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
949 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND GST 7 ENE OMAHA 41.30N 95.89W
07/04/2018 M62 MPH DOUGLAS NE ASOS
&&Special weather statement, Jul 4, 9:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1003 PM CDT WED JUL 4 2018
IAZ079-090-NEZ051-053-065>068-078-089-050345-
Mills IA-Fremont IA-Saunders NE-Cass NE-Sarpy NE-Otoe NE-Seward NE-
Gage NE-Lancaster NE-Saline NE-
1003 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT...
SOUTHWESTERN MILLS...SARPY...LANCASTER...SOUTHEASTERN SEWARD...
NORTHWESTERN OTOE...NORTHEASTERN SALINE...SOUTHEASTERN SAUNDERS...
NORTHWESTERN GAGE AND CASS COUNTIES UNTIL 1045 PM CDT...
At 1002 PM CDT, trained weather spotters reported strong winds out
ahead of thunderstorms. The strong winds were along a line extending
from 3 miles southeast of Cedar Creek to 5 miles south of Milford.
Movement was southeast at 25 mph.
Wind gusts up to 50 mph will be possible near and ahead of the
storms.
Locations impacted include...
Lincoln, Bellevue, Papillion, La Vista, Crete, Plattsmouth, Gretna,
Waverly, Ashland, Milford, Hickman, Springfield, Louisville, Weeping
Water, Bennet, Elmwood, Greenwood, Palmyra, Cortland and Pacific
Junction.
LAT...LON 4085 9708 4119 9619 4119 9607 4092 9564
4043 9690
TIME...MOT...LOC 0302Z 310DEG 21KT 4101 9607 4069 9703
Dergan